Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 83, NWS Grand Forks, ND

June 23, 2004Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 23, 2004, 11:58 AM CDT for Polk County, Minnesota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2004, 11:58 AM CDT (16:58 UTC)
Expired
Jun 23, 2004, 12:45 PM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:08 PM CDTHAIL 0.755 N Fosston, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS53 KFGF 231658
SVRFGF
MNC119-231745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1157 AM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EASTERN POLK COUNTY IN NORTHWEST MINNESOTA

* UNTIL 1245 PM CDT.

* AT 1146 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF MCINTOSH...OR ABOUT 33
  MILES SOUTHEAST OF THIEF RIVER FALLS...MOVING TO THE SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  FOSSTON AT 1210 PM.

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

LAT...LON 4778 9584 4762 9597 4750 9557 4771 9558

$$
JH/GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:30 AM CDT, 28 minutes earlier.

Area forecast discussion, Jun 23, 11:30 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1130 AM CDT WED JUN 23 2004

.DISCUSSION...
UPDATED FORECAST TO INCLUDE SEVERE TSTM WATCH UNTIL 4 PM CDT. HAVE
RECEIVED NUMEROUS HAIL REPORTS SO FAR (SEE BISLSRFGF). MAIN LINE NOW
JUST SOUTH OF THE GRAND FORKS NWS OFFICE...ALONG A UPPER AND LOWER
RED LAKES TO COOPERSTOWN LINE. THIS AREA IS WHERE THE WATCH IS VALID
FOR...KIND OF ALONG THE LEADING EDGE OF THE VORTICITY CENTER
DROPPING SOUTH OUT OF CANADA. STRONGEST CELLS ON THE ND SIDE OF THE
WATCH...BUT FLOW WOULD TAKE THEM INTO MN AS WELL. WILL CONTINUE TO
WATCH THE SEVERE WX THROUGH THE AFTERNOON.

PREVIOUS DISCUSSION...
ONGOING SEVERE WEATHER...SO WILL KEEP IT SHORT. NOT ANTICIPATING
MUCH CHANGE TO FORECAST THIS MORNING. WILL ADD SOME SEVERE WORDING
TO NORTHERN VALLEY/NORTHWEST MN ZONES FOR SOME HAIL. TEMPS LOOK TO
BE GOOD. SPC NOT TALKING ABOUT ANY WATCHES IN THE VERY SHORT TERM
BUT POSSIBLY IN THE NEXT 1-2 HOURS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE
MN...NONE.

&&

GODON
Hazardous weather outlook, Jun 23, 6:20 AM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
620 AM CDT WED JUN 23 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231420-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
620 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS MIDDAY THROUGH MID AFTERNOON
OVER NORTHWEST AND WEST CENTRAL MINNESOTA. ISOLATED HAIL UP TO ONE
INCH MAY OCCUR.  A COLD FRONT WILL MOVE THROUGH EASTERN NORTH DAKOTA
THIS MORNING...REACHING THE RED RIVER DURING THE MIDDAY HOURS AND
THEN MOVING THROUGH NORTHWEST AND WEST CENTRAL MINNESOTA IN THE
AFTERNOON.  VERY COLD AIR WILL BE PRESENT IN THE UPPER LAYERS OF THE
ATMOSPHERE WITH THIS SYSTEM MAKING HAIL A THREAT FROM ANY
THUNDERSTORM THAT MAY FORM.  THE THREAT FOR THUNDER WILL END BY 4 PM.

TONIGHT WILL BE ANOTHER UNSEASONABLY COOL NIGHT. CLOUD COVER WILL BE
VARIABLE OVER THE REGION LATE TONIGHT AND THERE WILL BE A NORTHWEST
WIND OF 5 TO 15 MPH.  WHILE LOCAL AREAS SAW FROST WEDNESDAY
MORNING...MORE WIDESPREAD LOCATIONS MAY SEE FROST THURSDAY MORNING
IF SKIES REMAIN CLEAR LONG ENOUGH AND WINDS DIMINISH. THERE REMAINS
ENOUGH UNCERTAINTY ON THIS...SO NO ADVISORIES HAVE BEEN ISSUED SO
FAR. STAY TUNED FOR LATER FORECAST UPDATES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER MINNESOTA THIS AFTERNOON.

RIDDLE

In the hours before

Local storm report, Jun 23, 10:48 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1048 AM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             LARIMORE                47.91N 97.63W
06/23/2004  0.75 INCH        GRAND FORKS        ND   PUBLIC

&&

HOPKINS
Local storm report, Jun 23, 10:50 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1050 AM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             ARVILLA                 47.92N 97.49W
06/23/2004  1.00 INCH        GRAND FORKS        ND   FIRE DEPT/RESCUE

&&

HOPKINS
Local storm report, Jun 23, 10:55 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1055 AM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             GRAND FORKS AFB         47.96N 97.38W
06/23/2004  0.75 INCH        GRAND FORKS        ND   OTHER FEDERAL

&&

HOPKINS
Local storm report, Jun 23, 10:57 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1057 AM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HAIL             GRAND FORKS AFB         47.96N 97.38W
06/23/2004  1.50 INCH        GRAND FORKS        ND   OTHER FEDERAL

&&

HOPKINS
Local storm report, Jun 23, 11:13 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1113 AM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             1 S GRAND FORKS         47.90N 97.07W
06/23/2004  0.75 INCH        GRAND FORKS        ND   PUBLIC

&&

HOPKINS
Local storm report, Jun 23, 11:18 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1118 AM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             12 W GRAND FORKS AFB    47.96N 97.64W
06/23/2004  0.75 INCH        GRAND FORKS        ND   PUBLIC

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:04 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk41 min
Jun 23, 11:40 AM CDTSevere Thunderstorm WarningFGFNorman, Polk50 min
Jun 23, 12:28 PM CDTSevere Thunderstorm WarningFGFClay, Norman47 min
Jun 23, 12:44 PM CDTSevere Thunderstorm WarningFGFBecker46 min
Jun 23, 1:30 PM CDTSevere Thunderstorm WarningFGFBecker45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.